Illinois, 2021

Hail and Damaging Winds in Illinois, September 7, 2021

September 7, 2021 · NWS LOT · 57 events in 13 counties and zones

Severe thunderstorms moved across portions of northern Illinois on September 7th, producing very large hail and localized significant wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
57

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Severe thunderstorms moved across portions of northern Illinois on September 7th, producing very large hail and localized significant wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 7, 11:28 AM CST, 4 minutes earlier.

Area forecast discussion, Sep 7, 11:28 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1228 PM CDT Tue Sep 7 2021

.UPDATE...
1115 AM CDT

The inherited forecast remains on track today with the only
change made to nudge up precip chances for areas along and south
of Interstate-80 this afternoon and early evening. A potent
shortwave continues to dive southeast across the western Great
Lakes region late this morning. Unsurprisingly, 12Z RAOB at KGRB
(Green Bay) shows a dynamic environment is in place with SFC-3km
shear to 50kts and MUCAPE to 1800 J/kg. So far storms that have
developed across Wisconsin remain mostly elevated and have had a
history of impressive hail. Storms continue to expand in coverage
across southern Wisconsin and will continue to develop with
southwestward extent along the cold front as it moves east
southeast into northern Illinois.

A pool of elevated dewpoints over 70F exists on the leading edge
of the cold front into southeast Iowa. Gusty southwest winds to
30-40 mph will help quickly advect this east into our area this
afternoon. This combined with the upper level support will provide
the potential for strong to severe storm development across the
area this afternoon. Primary hazards remain strong winds and
damaging hail. Given the impressive hail sizes seen earlier in
Wisconsin, do have some concerns that we could see some larger
hail with storms initially as the move into our area.

Storms could begin as early as 12-1pm across our far northwest
into Winnebago county and then move south and east, expanding in
coverage with time through the rest of the afternoon into the
early evening. The best potential for storm in downtown Chicago
is mainly between 3-6pm. Make sure to have multiple ways to
receive warnings today.

Petr

&&

.SHORT TERM...
325 AM CDT

Through Wednesday...

Busy near term forecast today, including strong/severe
thunderstorm potential, gusty synoptic winds and warm temps.
Weather quiets down tonight after a cold frontal passage with
breezy and cooler conditions Wednesday.

Deepening mid-level short wave trough was clearly evident in
water vapor imagery early this morning across the upper Midwest,
aided by a strong digging upper level jet streak (125 kts at 250
mb per Glasgow MT's 00Z RAOB). Surface reflection was noted from
the upper Mississippi Valley into western Ontario, where a
deepening 999 mb surface low was analyzed at 07Z. A cold front
extended southwest from this low across Minnesota and Nebraska.
The upper trough will continue to dig southeast into the western
Great Lakes region today, with the surface low continuing to
deepen just north of Lake Superior while the cold front pushes
southeast across our area from early this afternoon through this
evening.

Southwesterly low level jet will increase across the region this
morning in response to the deepening system, which along with
surface pressure falls and the associated tightening of the
surface pressure gradient will ramp winds up across the area. As
boundary layer mixing develops after sunrise, we'll start to tap
into higher 30-40 kt momentum aloft by mid-morning. This will
support strong southwest surface winds with gusts in the 35-40 mph
(isolated 45 mph) likely. The strongest winds may be of limited
duration across far northern IL (north of I-88) where the cold
frontal trough will arrive by early afternoon, while the southeast
half of the cwa will see stronger winds persist this afternoon.
Even behind the cold front, northwest winds may gust around 30 mph
into early evening during a period of moderately strong pressure
rises.

Thunderstorm potential will increase early this afternoon as the
cold front moves into northern IL. While low level moisture
availability had looked a little questionable ahead of the front
this afternoon, upstream surface obs across IA/eastern NE have
shown a pool of mid-upper 60s surface dew points which will be
poised to advect into our area. This low level moistening,
combined with a gradual lifting/cooling of a warm cap layer
through large scale ascent, appears that it will be sufficient to
allow deep convective development along the front with <25 J/kg of
CIN noted in forecast soundings immediately ahead of the
boundary. Strong deep layer wind fields indicate substantial shear
for storm organization and severe threat, with 40-60 kts of 0-6
km bulk shear and 25-30 kts in the 0-3 km layer. Strong damaging
winds are the primary severe weather threat, though steep (7.5+
C/km) mid-level lapse rates also result in significant CAPE in the
hail-growth layer aloft. Non-zero tornado threat as well with any
bow/surge signatures. Greatest potential for stronger storms and
higher pops in general is across the east/southeastern parts of
the cwa where better low level convergence will likely exist.
Thunderstorm threat will linger into the early evening far
southeast, before the front finally exits the area.

Strong warm advection on gusty southwest flow will produce warm
temps across much of the area this afternoon. Early September
local climatology supports mid-upper 80s with 925 mb temps progged
in the +22/+24C range and 850 mb temps +18/19C. Warmest temps
likely to be across the southeast half of the forecast area where
front and increasing cloud cover arrives a little later into the
afternoon. Breezy, dry and cooler weather moves into the region
overnight and Wednesday behind the cold front, and beneath the
amplifying upper trough which develops across the eastern CONUS.
Profiles are fairly dry for much of the day, suggesting a good
amount of sun which should support temps in the mid-upper 70s.
Cooler air aloft settles across WI with some stratocu coverage
perhaps making into far northern IL later in the afternoon, though
it looks like any diurnal showers would remain north of the area
through the day.

Ratzer

&&

.LONG TERM...
325 AM CDT

Wednesday night through Monday...

Wednesday night and Thursday, upper-level troughing and
seasonably cool mid-level temperatures will lead to partly cloudy
skies, northwest winds, and highs in the mid 70s. Scattered lake
effect (rain) showers are a distinct possibly along the Porter
county shore of Lake Michigan especially Thursday morning,
considering some 1000+ J/kg of lake-induced CAPE with equilibrium
levels over 20kft. The trough will finally get the boot eastward
Thursday evening. Lows Wednesday and Thursday nights will fall
into the low to mid 50s.

As upper-level zonal flow becoming established along the
US/Canadian border Friday and Saturday, temperatures will be on
the rise with highs in the mid to upper 80s (warmest on Saturday)
across the Lower Great lakes. Forecast ensemble model guidance
suggests a compact short-wavelength trough will scream along the
US/Canadian border Saturday afternoon affording the development of
a surface low in central Ontario. Such a regime will favor
another period of breezy southwest winds in our neck of the woods
Saturday afternoon. As the associated cold front swings through
Saturday evening, precipitation chances look low due to limited
time for moisture return as well as limited forcing (e.g. system
will be too far north). Occasional chances for showers and
thunderstorms may wait until next week as subtle troughs propagate
through the zonal flow aloft. Ensemble model guidance offers no
coherent signal on timing or magnitude of any given wave next
week, outside a general "splattering" of QPF. So, the message is
to expect a warming trend with a return of occasional shower and
thunderstorm chances as we head into the middle of September.

Borchardt

&&

.AVIATION...
For the 18Z TAFs...

Aviation Weather Concerns:

* Thunderstorms moving through terminals, some of which may be severe
  * Winds gusting near 40 kt is possible
* Wind shift from the southwest to the northwest behind storms
* More gusty northwesterly winds Wednesday

A cold front approaching from the north will create a line of
showers and thunderstorms this early afternoon. These storms may be
severe in nature, creating gusty winds that could gust up to 40+ kt.
All terminals will have storms on site, but the worse storms are
expected to be east of I-39. Arrival time for RFD is between 18 and
20Z, with 20-22Z for the Chicago terminals, and about an hour later
for GYY.

Winds will become west to northwesterly and remain gusty behind
these storms, with gusts into the mid 20 kt range until shortly
after sunset. Cloud cover will decrease in coverage shortly have the
storms have passed this evening. Winds will weaken a bit overnight,
but are expected to be gusty again starting Wednesday mid-morning,
but remain from the west-northwest throughout Wednesday.

BKL

&&

.MARINE...
325 AM CDT

As a 1000mb surface low pressure system tracks over northern Lake
Michigan from late morning to early afternoon, southwest winds will
increase across the nearshore waters of Lake Michigan with gusts of
25 to 30 kt becoming common by noon / 17Z. Gale force gusts up to 35
kt may occur from Chicago, IL to Gary, IN to Michigan City,IN from 2
to 5 pm CDT, ahead of a cold front expected to pass over Lake
Michigan this afternoon. Given the expected limited time window over
which gale force gusts appear possible this afternoon, we opted not
to issue a Gale Warning for the nearshore waters. However, a Special
Marine Warning may be issued as wind gusts increase this afternoon.

A line of thunderstorms is likely to develop and sweep southeast
across Lake Michigan this afternoon. An abrupt northwesterly wind
shift with gusts in excess of 40 kt and small to damaging hail are
likely with the line of storms, first developing near the Waukegan
shores between 1 and 3 PM and reaching the Chicago shore between 2
and 4 PM, and finally the Gary to Michigan City shores between 3 and
5 pm. Boaters are encouraged to stay up to date on the forecast and
any related marine products that may be issued due to strong winds
and thunderstorms.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ002 until 1 PM Wednesday.

LM...Small Craft Advisory...IL nearshore waters until 7 PM Tuesday.

     Small Craft Advisory...IN nearshore waters until 1 PM Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Sep 7, 11:00 AM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1200 PM CDT Tue Sep 7 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-081700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1200 PM CDT Tue Sep 7 2021 /100 PM EDT Tue Sep 7 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to half dollar size..
     Limited damaging wind risk...up to 70 mph.
     Limited Tornado risk.

  Limited Non Thunderstorm Wind Risk.
  High Swim Risk for Porter County Indiana.

DISCUSSION...

A threat for severe thunderstorms with damaging winds and hail
continues this afternoon between about 1 pm and 8 pm. This threat
area now includes most of north central and northeastern IL, as
well as northwestern IN.

Gusty southwest winds up to 40 mph are expected outside of
thunderstorms this afternoon ahead of a cold front which will
move through the area during the afternoon and early evening hours.

Strong southwest winds will build waves along the Porter county
Indiana Lake Michigan shore this afternoon, which will produce
dangerous currents. High wave action will likely maintain the
threat of rip currents along the Porter county shore into midday
Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  High Swim Risk.
Friday...
  Limited Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
Monday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and early evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward east southeast at 45 to 55 mph

LMZ740>745-081700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1200 PM CDT Tue Sep 7 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Elevated Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited hail risk...up to up to half dollar size..
     Limited thunderstorm wind gust risk...up to 55 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.
Friday...
  Limited Thunderstorm Risk.
Saturday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Monday...
  Limited Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The Milwaukee radar (KMKX), 79 km away, was scanning. The volume nearest the first event began at 17:34 UTC.

Open the radar archive at this moment

Event by event

37 thunderstorm wind, 20 hail. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
September 7, 11:32 AM CST
Where
Winnebago County, 1.72 mi NW of Shirland
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
42.460, -89.220

A photo shared on social media showed a tree blown down.

Hail, Boone

When
September 7, 11:54 AM CST to 11:56 AM CST
Where
Boone County, 0.51 mi W of Candlewick Lake
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.350, -88.870

Hail, McHenry

When
September 7, 11:58 AM CST to 12:00 PM CST
Where
McHenry County, Harvard
Measured
1.5 in hail
Reported by
Public
Coordinates
42.420, -88.620

Thunderstorm Wind, McHenry

When
September 7, 12:13 PM CST
Where
McHenry County, Wonder Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.380, -88.350

A small tree about six inches in diameter was snapped.

Hail, Lee

When
September 7, 12:13 PM CST to 12:14 PM CST
Where
Lee County, 1.38 mi N of Nelson
Measured
1 in hail
Reported by
Public
Coordinates
41.820, -89.600

Hail, McHenry

When
September 7, 12:16 PM CST to 12:17 PM CST
Where
McHenry County, 2.15 mi ENE of Richmond
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.480, -88.260

Hail, Lee

When
September 7, 12:19 PM CST to 12:21 PM CST
Where
Lee County, Dixon
Measured
2 in hail
Reported by
Public
Coordinates
41.840, -89.480

Hail, McHenry

When
September 7, 12:20 PM CST to 12:21 PM CST
Where
McHenry County, Spring Grove
Measured
1 in hail
Reported by
Public
Coordinates
42.450, -88.230

Hail, McHenry

When
September 7, 12:23 PM CST to 12:24 PM CST
Where
McHenry County, 0.69 mi N of Johnsburg
Measured
1 in hail
Reported by
Public
Coordinates
42.390, -88.250

Hail, McHenry

When
September 7, 12:26 PM CST to 12:28 PM CST
Where
McHenry County, Woodstock
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.320, -88.450

Hail, Lake

When
September 7, 12:29 PM CST to 12:31 PM CST
Where
Lake County, Round Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.350, -88.100

Thunderstorm Wind, McHenry

When
September 7, 12:29 PM CST
Where
McHenry County, 2.9 mi SE of Bull Valley
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.290, -88.320

A wind gust to 68 mph was measured on a personal weather station.

Thunderstorm Wind, McHenry

When
September 7, 12:30 PM CST
Where
McHenry County, 1.36 mi WNW of Oakwood Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.255, -88.276

Numerous tree limbs were snapped and blown down. A large tree limb was blocking westbound Route 176.

Hail, Lee

When
September 7, 12:34 PM CST to 12:36 PM CST
Where
Lee County, 3.46 mi N of Amboy
Measured
1.5 in hail
Reported by
Public
Coordinates
41.770, -89.330

Thunderstorm Wind, McHenry

When
September 7, 12:36 PM CST
Where
McHenry County, 1.38 mi N of Port Barrington
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
42.260, -88.201

Multiple trees and large tree limbs were blown down along Roberts Road.

Thunderstorm Wind, Lake

When
September 7, 12:39 PM CST
Where
Lake County, 0.92 mi N of Williams Park
Measured
60 kt (69 mph) estimated gust
Reported by
Social Media
Coordinates
42.263, -88.179

A photo shared on social media showed a large tree blown down blocking Darrel Road, south of Route 176.

Hail, Lake

When
September 7, 12:40 PM CST
Where
Lake County, 1.02 mi E of Gages Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.360, -87.960

Thunderstorm Wind, Lake

When
September 7, 12:42 PM CST
Where
Lake County, Libertyville
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
42.280, -87.950

Tree limbs were blown down.

Thunderstorm Wind, Lake

When
September 7, 12:45 PM CST
Where
Lake County, Vernon Hills
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
42.240, -87.970

A 14 inch diameter tree was snapped at its base.

Hail, Lake

When
September 7, 12:50 PM CST to 12:51 PM CST
Where
Lake County, 0.95 mi SSW of Forest Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.197, -88.058

Quarter size hail was reported near Quentin and Lake Zurich Roads.

Thunderstorm Wind, Cook

When
September 7, 12:52 PM CST
Where
Cook County, (Pwk) Chicago Executive Airport
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.110, -87.900

Thunderstorm Wind, Cook

When
September 7, 12:55 PM CST
Where
Cook County, 1 mi NNE of Northbrook
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.143, -87.823

Multiple 3 to 4 inch diameter tree limbs were blown down.

Thunderstorm Wind, Lake

When
September 7, 12:55 PM CST
Where
Lake County, Deerfield
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
42.170, -87.850

Video shared on social media showed the top of a large tree getting snapped off.

Hail, Lee

When
September 7, 12:57 PM CST to 12:58 PM CST
Where
Lee County, 3.6 mi NNW of Paw Paw
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.728, -89.007

Hail, Lee

When
September 7, 12:57 PM CST to 12:59 PM CST
Where
Lee County, West Brooklyn
Measured
2 in hail
Reported by
Social Media
Coordinates
41.690, -89.150

A photo shared on social media showed hail two inches in diameter. Small dents on vehicles were reported.

Hail, Lee

When
September 7, 12:58 PM CST to 1:02 PM CST
Where
Lee County, 0.33 mi S of Compton
Measured
2 in hail
Reported by
Public
Coordinates
41.695, -89.080

Hail two inches in diameter smashed at least six auto windshields and smashed multiple skylights at one residence.

Thunderstorm Wind, Lake

When
September 7, 12:59 PM CST
Where
Lake County, Highland Park
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
42.180, -87.800

A photo was shared on social media of a tree blown down near Highland Park.

Hail, Lee

When
September 7, 1:02 PM CST to 1:04 PM CST
Where
Lee County, 1.72 mi SE of Compton
Measured
1.75 in hail
Reported by
Public
Coordinates
41.680, -89.060

Golf ball size hail damaged siding at a farmstead.

Thunderstorm Wind, Lake

When
September 7, 1:05 PM CST
Where
Lake County, Highwood
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.200, -87.810

A 20 inch diameter tree was blown down onto a road.

Hail, Lee

When
September 7, 1:11 PM CST to 1:13 PM CST
Where
Lee County, Paw Paw
Measured
2 in hail
Reported by
Public
Coordinates
41.680, -88.980

Hail, La Salle

When
September 7, 1:18 PM CST to 1:20 PM CST
Where
La Salle County, 4.2 mi WNW of Earlville
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
41.613, -88.995

Hail, La Salle

When
September 7, 1:25 PM CST to 1:27 PM CST
Where
La Salle County, 1 mi WNW of Earlville to 1 mi ESE of Earlville
Measured
2 in hail
Reported by
Public
Coordinates
41.596, -88.938

Multiple reports of two inch diameter hail in and near Earlville were received. Hail covered the ground in many areas and took several hours to melt with fog forming over the hail after the storm ended.

Thunderstorm Wind, La Salle

When
September 7, 1:47 PM CST
Where
La Salle County, 0.69 mi N of Baker
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.560, -88.820

A three inch diameter tree limb was blown down.

Thunderstorm Wind, Kendall

When
September 7, 1:47 PM CST to 1:48 PM CST
Where
Kendall County, 0.5 mi W of Lisbon to 0.25 mi E of Lisbon
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.480, -88.490

Numerous tree limbs up to four inches in diameter were blown down. Corn crops were blown down south of Lisbon.

Thunderstorm Wind, Grundy

When
September 7, 1:53 PM CST to 1:55 PM CST
Where
Grundy County, 3.3 mi WNW of Stockdale to 2 mi W of Morris
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.370, -88.558

Numerous trees were blown down along Route 6 between Seneca and Morris. One tree was snapped in half. A utility pole was also damaged.

Thunderstorm Wind, Grundy

When
September 7, 1:55 PM CST
Where
Grundy County, (C09) Morris Municipal Airport
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
41.430, -88.420

Thunderstorm Wind, Kendall

When
September 7, 1:55 PM CST
Where
Kendall County, 3.18 mi ESE of Lisbon
Measured
63 kt (72 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.470, -88.420

A trained spotter reported a measured gust to 72 mph.

Thunderstorm Wind, Grundy

When
September 7, 1:55 PM CST to 1:57 PM CST
Where
Grundy County, 2 mi W of Morris to 1 mi E of Morris
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.370, -88.459

Numerous trees and power lines were blown down in and around Morris including a 16 inch diameter tree that was snapped.

Thunderstorm Wind, Kendall

When
September 7, 1:58 PM CST
Where
Kendall County, 1.14 mi W of Minooka
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.469, -88.292

A few shingles were blown off the west side roof of a residence along Holt Road. Corn crops were blown down nearby.

Thunderstorm Wind, Kendall

When
September 7, 1:59 PM CST
Where
Kendall County, 3 mi WSW of Plattville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.513, -88.434

Tree limbs were blown down. Winds were estimated between 60 and 65 mph.

Thunderstorm Wind, Grundy

When
September 7, 2:02 PM CST to 2:04 PM CST
Where
Grundy County, 1 mi W of Minooka to 0.95 mi E of Minooka
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.450, -88.289

Widespread tree damage occurred across much of Minooka. Some of the trees fell onto structures and houses causing roof damage. Tractor trailers were overturned at a cold storage facility. The damage was consistent with wind gusts to around 85 mph.

Thunderstorm Wind, Grundy

When
September 7, 2:03 PM CST
Where
Grundy County, 1.02 mi S of Minooka
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.435, -88.271

Approximately one quarter mile of wooden fence was blown down. Part of a metal fence was blown down just north of this area.

Thunderstorm Wind, Will

When
September 7, 2:08 PM CST to 2:10 PM CST
Where
Will County, 1.55 mi NW of Channahon to 1.9 mi ESE of Channahon
Measured
74 kt (85 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.446, -88.251

Widespread tree damage occurred across much of Channahon. Some trees were uprooted. A dozen or more trees fell onto structures and houses causing roof damage. Siding damage was reported to two houses. The worst damage appeared to be near the DuPage River, southwest of the junior high school. The damage was consistent with wind gusts to around 85 mph.

Thunderstorm Wind, Will

When
September 7, 2:09 PM CST
Where
Will County, 2.23 mi NW of Millsdale
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.456, -88.196

A tree was blown down on southbound Interstate 55 at Route 6.

Thunderstorm Wind, Will

When
September 7, 2:10 PM CST
Where
Will County, 2.44 mi SSW of Millsdale
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.399, -88.193

A semi truck was overturned on Interstate 55 at Arsenal Road.

Thunderstorm Wind, Will

When
September 7, 2:17 PM CST
Where
Will County, Elwood
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.400, -88.120

Wind gusts were estimated between 50 and 60 mph. Tree limbs 2 inches in diameter were blown down.

Thunderstorm Wind, Will

When
September 7, 2:18 PM CST
Where
Will County, 3.18 mi E of Elwood
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.396, -88.059

Damage was reported to buildings at a farm on the corner of Hoff and Rowell Roads. Some trees were uprooted and corn was flattened.

Thunderstorm Wind, Will

When
September 7, 2:24 PM CST
Where
Will County, 1.25 mi WNW of Manhattan
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.430, -88.000

A photo was shared on social media of utility poles snapped at their base.

Thunderstorm Wind, Will

When
September 7, 2:38 PM CST
Where
Will County, 0.86 mi NW of Peotone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.340, -87.790

Tree limbs 8 inches in diameter were blown down.

Thunderstorm Wind, Will

When
September 7, 2:40 PM CST
Where
Will County, 2.68 mi ENE of Peotone
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.340, -87.730

Ten to twelve utility poles were blown down.

Thunderstorm Wind, Kankakee

When
September 7, 2:42 PM CST
Where
Kankakee County, 3.19 mi WNW of Sollitt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.300, -87.700

Wind gusts were estimated to 60 mph.

Thunderstorm Wind, Kankakee

When
September 7, 2:45 PM CST
Where
Kankakee County, 0.87 mi SE of West Kankakee
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.110, -87.880

A tree limb 6 to 12 inches in diameter was blown down.

Thunderstorm Wind, Grundy

When
September 7, 2:58 PM CST to 2:59 PM CST
Where
Grundy County, 0.3 mi WNW of Gardner to 0.7 mi ESE of Gardner
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.192, -88.315

Trees and powerlines were blown down.

Thunderstorm Wind, Livingston

When
September 7, 3:18 PM CST
Where
Livingston County, 2.2 mi WSW of Flanagan
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.870, -88.900

A large metal outbuilding collapsed.

Thunderstorm Wind, Livingston

When
September 7, 3:20 PM CST
Where
Livingston County, Flanagan
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.880, -88.860

Large tree limbs were blown down.

Thunderstorm Wind, Ford

When
September 7, 4:35 PM CST to 4:37 PM CST
Where
Ford County, 1 mi WNW of Gibson City to 0.5 mi ESE of Gibson City
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.475, -88.388

Widespread tree and powerline damage was reported in Gibson City. The roof of the hospital was damaged and a baseball dugout was destroyed.

Hail, Kankakee

When
September 7, 5:01 PM CST to 5:02 PM CST
Where
Kankakee County, 2.5 mi WSW of Essex
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.160, -88.230

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983928, 983932, 983933, 983934, 983956, 983935, 985256, 983937, 983938, 983939, 983940, 983941, 983943, 985257, 983946, 983947, 983948, 983949, 983950, 985720, 983836, 983909, 983952, 985258, 985260, 985259, 983953, 985261, 983954, 985262, 985263, 985264, 985265, 985271, 985266, 985267, 985268, 985270, 985272, 985269, and more.